Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 28, NWS Flagstaff, AZ

June 10, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Jun 10, 2017, 3:23 AM MST for Coconino County, Arizona. It took effect at Jun 10, 2017, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2017, 3:23 AM MST (10:23 UTC)
In effect from
Jun 10, 2017, 11:00 AM MST
Expired
Jun 10, 2017, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3385 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS75 KFGZ 101023
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
323 AM MST Sat Jun 10 2017

AZZ004-006-007-110100-
/O.NEW.KFGZ.WI.Y.0028.170610T1800Z-170611T0200Z/
/O.CON.KFGZ.WI.Y.0027.170611T1900Z-170612T0200Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
323 AM MST Sat Jun 10 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM MST SUNDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MST
this evening. 

* TIMING...This afternoon and Sunday afternoon.

* WINDS...Southwest sustained 20 to 30 mph gusts 40 to 50 mph.

* IMPACTS...Hazardous travel conditions on area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ005-009>016-039-040-110100-
/O.CON.KFGZ.WI.Y.0027.170611T1900Z-170612T0200Z/
Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Keams Canyon, Kaibito, 
Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
323 AM MST Sat Jun 10 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM MST SUNDAY...

* TIMING...Noon to 7 PM MST Sunday.

* WINDS...Southwest sustained 20 to 30 mph gusts 40 to 50 mph.

* IMPACTS...Hazardous travel conditions on area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
2 follow-up statements
629 
WWUS75 KFGZ 102136
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
236 PM MST Sat Jun 10 2017

AZZ008-017-110545-
/O.EXA.KFGZ.WI.Y.0027.170611T1900Z-170612T0200Z/
Yavapai County Mountains-White Mountains-
Including the cities of Prescott, Seligman, Ash Fork, Show Low, 
Greer, and Pinetop
236 PM MST Sat Jun 10 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM MST SUNDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon to 7 PM MST Sunday. 

* TIMING...Noon to 7 PM MST Sunday.

* WINDS...Southwest sustained 20 to 30 mph gusts 40 to 45 mph.

* IMPACTS...Hazardous travel conditions on area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-006-007-110545-
/O.CON.KFGZ.WI.Y.0028.000000T0000Z-170611T0200Z/
/O.CON.KFGZ.WI.Y.0027.170611T1900Z-170612T0200Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
236 PM MST Sat Jun 10 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM MST SUNDAY...

* TIMING...This afternoon and Sunday afternoon.

* WINDS...Southwest sustained 20 to 30 mph gusts 40 to 50 mph.

* IMPACTS...Hazardous travel conditions on area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ005-009>016-039-040-110545-
/O.CON.KFGZ.WI.Y.0027.170611T1900Z-170612T0200Z/
Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Keams Canyon, Kaibito, 
Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
236 PM MST Sat Jun 10 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM MST SUNDAY...

* TIMING...Noon to 7 PM MST Sunday.

* WINDS...Southwest sustained 20 to 30 mph gusts 40 to 50 mph.

* IMPACTS...Hazardous travel conditions on area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
333 
WWUS75 KFGZ 110201
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
701 PM MST Sat Jun 10 2017

AZZ004-006-007-111015-
/O.EXP.KFGZ.WI.Y.0028.000000T0000Z-170611T0200Z/
/O.CON.KFGZ.WI.Y.0027.170611T1900Z-170612T0200Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
701 PM MST Sat Jun 10 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM MST SUNDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

* TIMING...Wind speeds will increase again by noon on Sunday.

* WINDS...Southwest sustained 20 to 30 mph gusts 40 to 50 mph.

* IMPACTS...Gusty winds will make travel in high profile vehicles
  difficult. strong winds may result in areas of blowing dust and
  reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ005-008>017-039-040-111015-
/O.CON.KFGZ.WI.Y.0027.170611T1900Z-170612T0200Z/
Marble and Glen Canyons-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Prescott, Seligman, 
Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, Chinle, 
Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
701 PM MST Sat Jun 10 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM MST SUNDAY...

* TIMING...Noon to 7 PM MST on Sunday.

* WINDS...Southwest sustained 20 to 30 mph gusts 40 to 50 mph.

* IMPACTS...Gusty winds will make travel in high profile vehicles
  difficult. Strong winds may result in areas of blowing dust and
  reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 9, 8:49 PM MST, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 9, 8:49 PM MST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
849 PM MST Fri Jun 9 2017

.SYNOPSIS...Expect strong afternoon winds through Monday as a
cold front approaches northern Arizona. High and low temperatures
are on a cooling trend, with near freezing temperatures in the
mountains Tuesday morning. Starting Tuesday afternoon, a return to
warmer temperatures with much lighter wind is in the forecast.

&&

.DISCUSSION...Locally breezy southwest winds are in store
overnight. The current forecast package remains on track with no
updates this evening. Remember, conditions over the weekend will
be conducive to the rapid spread of fire, so use caution.

Today's forecast focus is on the strong southwest winds affecting
northern Arizona this weekend and early Monday. These winds are
due to the approach of a cold late season low pressure system and
cold front. Forecast model agreement in pretty good with the
movement of these features. This is a dry system for Arizona, and
few clouds are forecast here for the next 7 days.

On Saturday, southwest wind speeds to increase by mid morning and
afternoon gusts to 40 mph are forecast for areas along and north
of the Mogollon Rim. Winds to slow again Saturday night but remain
southwesterly.

On Sunday, model guidance showing faster speeds and a Wind
Advisory is in effect for areas along and north of the Mogollon
Rim with gusts from 40 to 50 mph forecast. Wind speeds Sunday
night into Monday may blow in the 15-25 mph range as the cold
front nears.

On Monday, southwest winds should develop by mid morning. Wind
direction to move towards the west with time through the day,
starting first across northwestern Arizona. We may need another
wind advisory for Monday, stay tuned.

We are obviously in a dangerous fire weather pattern, with Red
Flag Warnings in effect both Saturday and Sunday afternoons.
There were nearly 2 dozen abandoned camp fires discovered in the
northland forests in the last 7 days. Let's make it zero found
this weekend.

Tuesday through Friday - Very dry air will be in place. Still
looking at near freezing temperatures in the high country Tuesday
morning. Otherwise we will be on a warming trend with much
lighter winds.

&&

.AVIATION...For the 06Z package...VFR conditions will prevail across
northern Arizona over the next 24 hours. Smoke from area fires may
affect flight paths through the period.

During the day Saturday...southwest winds 15-25 kt gusting to 35 kt
developing shortly after sunrise. The fastest wind speeds will be
along and north of the Mogollon Rim. Saturday evening...Winds
generally becoming lighter southwest at 5-15 kt. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Increasing daytime wind speeds and low humidities
remain the issues this weekend. These due to the approach of a cold
front that was in the pacific Northwest Friday afternoon. Critical
fire weather criteria will be met across much of northern Arizona
this weekend, and Red Flag Warnings are in effect for much of the
area.

Monday through Wednesday...Gusty winds will continue Monday as the
cold front brushes northwest Arizona. Wind direction should slowly
shift to westerly with time Monday afternoon. Expect very stable
conditions Tuesday morning due to a surface based inversion. Smoke
dispersion Tuesday morning should be nil. Very dry air to sit over
the northland for the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from noon to 7 PM MST Saturday FOR AZZ104>107-
109-112-113-115-116-139-140.

Red Flag Warning from noon to 7 PM MST Sunday FOR AZZ105-106-
109>114-139-140.

Wind Advisory from noon to 7 PM MST Sunday FOR AZZ004>007-
009>016-039-040.

&&

PUBLIC...McCollum/DL
AVIATION...MAS/RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jun 9, 2:42 PM MST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
242 PM MST Fri Jun 9 2017

AZZ004>018-037>040-101930-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
242 PM MST Fri Jun 9 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

Dry conditions and gusty southwest winds today have materialized
and the Red Flag Warning will remain in effect for much of
Coconino and Yavapai counties through 7 pm mst.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty southwest winds will continue this weekend and Monday.

Red Flag Warnings are now in effect for much of northern Arizona
Saturday and Sunday afternoons, see PHXRFWFGZ for details.

A Wind Advisory is in effect for much of northern Arizona for
Sunday afternoon, see PHXNPWFGZ for details.

Additional Red Flag Warnings and or Wind Advisories may be issued
for Monday, stay tuned.

After a cold Tuesday morning, fair and warmer weather to return.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.